Tornadoes · United States · Kentucky · 2014

EF0 tornado, Central City to Paradise, Kentucky, August 17, 2014

From Central City to Paradise, this EF0 tornado ran 0.6 miles across Muhlenberg County on August 17, 2014, touching down at 5:31 PM CDT and reaching 125 yards wide. It killed nobody, and did $7,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 17, 2014
Touchdown
5:31 PM CDT (22:31 UTC)
Lifted
5:32 PM CDT (22:32 UTC)
On the ground
1 minutes
Path length
0.6 miles (0.9 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$5,000
County
Muhlenberg County
Touchdown point
37.300, -87.015
Lift-off point
37.296, -87.006
Record number
1408171631-01

The damage survey

5 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.

  • Part of soybean field was wind swept/ partially blown down.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A weak low pressure system moved generally eastward across southern Missouri to the confluence of the Mississippi and Ohio Rivers. Ahead of this low, clusters of thunderstorms moved east-southeast across western Kentucky. These storms were aided by a small 500 mb shortwave trough sliding east-southeast across the Lower Ohio Valley. The storms occurred in a region of moderately strong wind shear. Winds were generally from 20 to 30 knots throughout the lower and mid levels of the atmosphere, but with strong directional shear. Rich low-level moisture was present, with surface dew points in the lower 70's. A couple of weak tornadoes occurred in this moist and moderately sheared environment.

This small tornado blew down several small trees and limbs in multiple directions along County Road 1011. There were numerous reports of this brief touchdown that snapped trees and damaged a cornfield. Peak winds were estimated near 75 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Aug 17, 3:07 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 17, 3:07 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT Sun Aug 17 2014

.SHORT TERM...(Tonight through Tuesday night)
Issued at 307 PM CDT SUN AUG 17 2014

The upper-level storm system moving along I-64 this afternoon will
continue to support numerous showers over the Evansville Tri
State through sunset, while more scattered showers and a few
storms move eastward through the Pennyrile region of west
Kentucky. Some showers are likely to be hanging around southwest
Indiana and northwest Kentucky into the evening, but the
thunderstorms in the southeast should be out of the area by then.

Satellite imagery reveals that a large area of stratocu are
spreading south and east on the backside of the low-level
circulation. As the low exits the area, these clouds should spill
across most of the region this evening. Guidance shows this cloud
layer scattering out overnight and dense fog or very low ceilings
developing over much of the region by daybreak Monday. If the
stratocu prevail through the night the low clouds will likely not
develop. Will keep the forecast mostly cloudy and not mention fog
at this time.

Most of the 12Z models develop some isolated to widely scattered
diurnal convection mainly in the southeast Monday, and that seems
reasonable with the heat and humidity across the region. May have
a few showers or storms linger into Monday evening.

As a storm system drops into the western Great Lakes region Monday
night, some convection may make a run at our northern counties
late in the period. As the tail end of the trough aloft moves through
the region Tuesday, at least scattered convection is expected.
Given the rather extreme heat and humidity expected, and
increasing flow in the middle and upper levels, figure that a few
storms could pulse up to near severe levels in the afternoon. Heat
indices may top 100 over the southwest half of the area Tuesday.
Will give this a mention in the HWO.

A few showers or storms may develop in the vicinity of a warm
front that is expected to lift northeast into the region Tuesday
night.

The consensus of available guidance may be a bit hot for highs
Monday and Tuesday, so decided to undercut it a bit mainly in the
northeast. The consensus should be pretty close for lows.

.LONG TERM...(Wednesday through Monday Night)
Issued at 307 PM CDT SUN AUG 17 2014

The middle and upper level high pressure center, effectively
anchored over Central Mississippi over the extended forecast period
will be the dominant weather maker for the area.

Initially, where the thermal cap remains the weakest (Southeast IL,
Southwest IN, and northwest Kentucky) Wednesday into Thursday
afternoon and evening, small PoPs were left to handle diurnal
convection. As the ridge continues to build in and become
established a subsidence inversion will work to limit convection
going into the weekend and early next week.

Given the antecedent moisture from rain and a relatively moist
boundary layer, heat index values will become an increasing concern
early in the extended period. At this time, Wednesday afternoon will
see the greatest likelihood of heat index values approaching 105
degrees. The vast majority of these elevated heat index values will
be along the counties bordering the Ohio and Mississippi Rivers, as
well as the Southeast Missouri delta region, east to the Land
Between the Lakes in Southwest Kentucky. Will offer a mention in the
Hazardous Weather Outlook to raise awareness this next week.

When blending with numerical forecast guidance, leaned closer the
deterministic GFS for temperatures, winds, and to some degree,
dewpoints with the extended forecast package.

&&

.AVIATION...
Issued at 1247 PM CDT SUN AUG 17 2014

A compact storm system will move east southeast through the region
this afternoon. Scattered showers and a few thunderstorms will be
possible east of the Wabash and Ohio rivers, and most likely south
and east of the terminals. The associated surface low will move
east southeast toward KEVV and KOWB by late afternoon/early
evening, creating a low confidence wind forecast. IFR ceilings
should lift with mixing in the northeast this afternoon, but MVFR
ceilings will likely hang around through early evening. Cannot
rule out a brief period of MVFR ceilings at KCGI or KPAH this
afternoon, but VFR should dominate. Strong signal for IFR or lower
ceilings and fog late tonight through much of Monday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Aug 17, 3:28 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT SUN AUG 17 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
328 PM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNSET ACROSS THE
EVANSVILLE TRI STATE AND THE PENNYRILE REGION OF WEST KENTUCKY.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS ARE FORECAST FOR MUCH OF THE AREA
MONDAY AFTERNOON. BETTER COVERAGE IS EXPECTED TUESDAY...WHEN A FEW
STORMS MAY PULSE UP TO NEAR SEVERE LEVELS. LOCALLY HEAVY RAINFALL
WILL BE A CONCERN WITH ANY THUNDERSTORMS IN THIS PERIOD.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST MAINLY
ALONG EASTERN SECTIONS OF SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY WEDNESDAY THROUGH FRIDAY. AT THIS
TIME...ANY STORMS THAT OCCUR SHOULD REMAIN BELOW SEVERE LIMITS.

PORTIONS OF THE AREA MAY SEE AFTERNOON HEAT INDEX VALUES AROUND
100 FROM TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 17, 2:12 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CDT SUN AUG 17 2014

KYZ009-171930-
CALLOWAY KY-
212 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLOWAY COUNTY IN
WESTERN KENTUCKY UNTIL 230 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF DOVER...MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...NEW CONCORD KENTUCKY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3664 8815 3665 8806 3661 8804 3660 8803
      3651 8803 3649 8805 3649 8813
TIME...MOT...LOC 1912Z 264DEG 31KT 3656 8800

SMITH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

10.5 hours before the tornado, 135 km from the path. August 17, 2014.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 461 joules per kilogram, CIN -76, lifted condensation level 1090 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 143 square meters per square second, 0 to 6 km bulk shear 24 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-76 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

1.5 hours after it, 135 km from the path. August 18, 2014.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 550 joules per kilogram, CIN -79, lifted condensation level 736 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-08-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 207 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-79 J/kg
Surface CAPE
1023 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Madisonville (2I0), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Campbell radar (KHPX), 67 km away, was scanning. The volume nearest the touchdown began at 22:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of August 17, 2014

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 174:33 PM CDTEF1Henderson, KY1.660$40,000
August 177:00 PM CDTEF0Emmet, IA0.825

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.